Is Your ADHD Treatment Making You Worse?

If you are being treated or are going to be treated for ADHD, it is important to look at a study released last week by the journal PLOS One. For many patients, the popular ADHD medication methylphenidate (Ritalin) has been shown to have both positive and negative effects. This study shows that treatment with methylphenidate increased the amount of dopamine transporters in the brain by 24% over the course of just one year of use. Likely, this is not a good thing.

Dopamine is the brain chemical largely thought to be responsible for reward-motivated behavior, and ADHD is often associated with low dopamine activity. In your brain, synapses are the places where neurotransmitters like dopamine stimulate action. Dopamine transporters are responsible for clearing dopamine from the synapse into surrounding cells once the dopamine has “fired” its signal. The more quickly dopamine gets cleared from the synapse, the less dopamine is available to do its work. Methylphenidate gets results by blocking dopamine transporters, giving your brain more opportunity to get the benefit of the dopamine.

You don’t want excessive amounts of dopamine transporters hanging out in your brain, or whatever dopamine you do have gets cleared quickly.

This study, done by noted neuroscientists Gene-Jack Wang and the National Institutes of Drug Abuse Director Nora Volkow and others, dealt with adult sufferers of ADHD who had never before been treated with medication.

They took 18 never medicated ADHD adults and did PET scans on them before and one year later. They compared the ADHD adults to 12 normal control subjects, also scanned at baseline and then a year later. The ADHD subjects treated with the drug showed a 24% average increase in dopamine transporters, while the control subjects showed no increase in transporters.

It appears that while methylphenidate is blocking the transporters, it’s also somehow inspiring the multiplication of them. Imagine, then, what happens to the person with ADHD who wants to stop taking medication. He or she may be even more vulnerable than before taking medication.

There is a lot to learn, and clearly ADHD medications have long term benefit for many. However, it brings into sharp relief the reality that we ought to be cautious in the prescription and use of pharmaceuticals in the treatment of any condition of the brain, including ADHD.

The reality is that ADHD is for the most part being treated with too much medication and not enough case-by-case understanding.

Shortly after I began brain SPECT imaging work over thirty years ago, I realized that ADHD is not a single or simple disorder. There isn’t just one brain SPECT pattern for sufferers of ADHD. It took me several years and thousands of scans to identify at least six unique SPECT patterns in ADHD patients, each of which ought to be treated differently.

If you had chest pain, your doctor would go through a series of diagnostics to discover the exact nature of it before prescribing you any medication or suggesting any procedure. In my experience, ADHD should be approached with the same attitude of caution, discovery, thoroughness and sensitivity. One treatment does not fit every ADHD patient!

Have you ever discontinued use of Ritalin or other stimulants for the treatment of ADHD, only to find symptoms return? Tell me about it in the comments.

Daniel G. Amen, MD

Daniel G. Amen, MD

Founder at Amen Clinics
Dr. Amen is a physician, double board certified psychiatrist and ten-time New York Times bestselling author.
Daniel G. Amen, MD
  • Carrie

    When my son was in the 4th grade we put him on Quillavent for ADHD. For the first 4-5 months his school work improved. Then he started experiencing hallucinations, nightmares and facial tics. The doctor had us stop the meds immediately. I believe the meds plus the immediate withdrawal made the progression of his disease alot worse. He is now on the autism spectrum, ADD with developmental dyspraxia. We recently had a SPECT and EEG, showing severe inflammation. He is now on Lamictal, supplements, going to OT and soon to start neuro therapy. Too soon to know if this is going to be the right course of action, but I do believe we are on the right path now.

  • Amy Heckethorn

    hey there! I have a son who is adhd, anxiety, odd, He was on Ritalin and it made is behavior unbearable. Someone mentioned to me to have him checked for Temporal Lobe Epilepsy. He has told me his eyes shake sometimes, he seems to be staring into space…and sometimes i feel like he just isn’t my kid…there are other symptoms I have with him…but is this possible? Thank you for your time.

    • Hi Amy, Temporal Lobe Epilepsy is a possibility. It might be a good idea to have a phone appointment with one of our doctors. Please give us a call at 866-260-8227.